Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 172, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 23, 2014, 9:46 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2014, 9:46 PM MDT (03:46 UTC)
- Expired
- Jun 23, 2014, 10:45 PM MDT
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Eddy County, NM, Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 171 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1706 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1799 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
276
WUUS54 KMAF 240346
SVRMAF
NMC015-025-240445-
/O.NEW.KMAF.SV.W.0172.140624T0346Z-140624T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
946 PM MDT MON JUN 23 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...
NORTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 1045 PM MDT
* AT 942 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTHEAST OF LOCO HILLS...OR 27 MILES NORTHEAST OF CARLSBAD
NORTH...MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
HALFWAY...
LAT...LON 3296 10376 3278 10335 3238 10336 3226 10389
3268 10426 3297 10395
TIME...MOT...LOC 0346Z 309DEG 19KT 3272 10388
$$2 follow-up statements
996
WWUS54 KMAF 240408
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1008 PM MDT MON JUN 23 2014
NMC015-025-240445-
/O.CON.KMAF.SV.W.0172.000000T0000Z-140624T0445Z/
LEA-EDDY-
1008 PM MDT MON JUN 23 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR NORTHEASTERN EDDY AND WEST CENTRAL LEA COUNTIES...
AT 1005 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF
HALFWAY...OR ABOUT 29 MILES SOUTHWEST OF LOVINGTON...MOVING EAST AT
25 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...WEST
CENTRAL LEA COUNTY AND CENTRAL LEA COUNTY.
LAT...LON 3266 10411 3295 10381 3278 10335 3238 10336
3226 10389
TIME...MOT...LOC 0408Z 292DEG 24KT 3266 10369
$$033
WWUS54 KMAF 240430
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1030 PM MDT MON JUN 23 2014
NMC015-025-240445-
/O.CON.KMAF.SV.W.0172.000000T0000Z-140624T0445Z/
LEA-EDDY-
1030 PM MDT MON JUN 23 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR EAST CENTRAL EDDY AND CENTRAL LEA COUNTIES...
AT 1028 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES EAST OF HALFWAY...
OR ABOUT 25 MILES WEST OF HOBBS...MOVING EAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL
LEA COUNTY.
LAT...LON 3232 10375 3259 10395 3287 10369 3278 10335
3238 10336
TIME...MOT...LOC 0431Z 292DEG 24KT 3260 10352
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 5:01 PM MDT, 4 hours 45 minutes earlier.
Area forecast discussion, Jun 23, 5:01 PM MDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 601 PM CDT Mon Jun 23 2014 .DISCUSSION... See 00Z aviation discussion below. && .AVIATION... TS may affect most TAF sites within the next 6 hours and which is covered with TEMPO groups. There will be a continuing threat for TS at MAF near 12Z with the possibility of a TS complex but confidence is not high enough to place in the TAF at this time. VFR conditions will remain through the next 24 hours. Hennig && .PREV DISCUSSION... /ISSUED 255 PM CDT Mon Jun 23 2014/ DISCUSSION... Stratus deck left in the wake of this morning's convection has been slow to clear out today, but visible sat imagery shows this gradually developing into a cu field. As a result, temps have been slow to warm, and much of the area remains capped attm. Free of the cap out west, area radars show convection trying to develop over the Marfa Plateau, but struggling. Bigger concerns lie further north, where upslope flow has advected dewpoints approaching 60F into the higher terrain of eastern NM. A combination of this upslope flow and diurnal heating is set to initiate convection over the next few hours, which models then bring thru SE NM and thru the Permian Basin overnight. Buffer soundings show deep-lyr shear of generally 25-35kts, and mid-lvl LR's of just over 7 C/km, for a marginal severe threat, and we will mention this in the HWO. PWAT's remain well-abv normal, and slow storm motion should allow for heavy rainfall as well. Tuesday afternoon, models are similar in convection redeveloping over the mtns out west in upslope flow, w/temps staying closer to normal again, much of which will be dependent on residual cloud cover from tonight's convection. Wednesday, isolated convection should remain more confined to the mountains, where upslope flow should keep the dryline backed up. Thursday, models begin building the Pacific ridge a bit further eastward into the region, and temps consequently begin to rise into the weekend as the thermal ridge settles in. We'll continue w/the hotter/drier trend, i.e., normal. Models are a bit more in line w/the ridge today than yesterday, w/the ECMWF coming more in line w/the warmer GFS, DGEX, and CMC. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 10
Hazardous weather outlook, Jun 23, 1:30 PM MDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT MON JUN 23 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 230 PM CDT MON JUN 23 2014 /130 PM MDT MON JUN 23 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. ALTHOUGH A FEW STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS...THE GREATER CONCERN WILL BE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE TO A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY EVENING ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS... HAIL AND BRIEF HEAVY RAINFALL. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EARLY EVENING ACROSS MAINLY THE GUADALUPE AND DAVIS MOUNTAINS....UPPER TRANS PECOS...MARFA PLATEAU AND SOUTHEAST NEW MEXICO PLAINS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS...HAIL AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 23, 6:14 PM MDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
714 PM CDT MON JUN 23 2014
NMZ027-028-TXZ057-058-258-240100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
REEVES COUNTY AND UPPER TRANS PECOS-
614 PM MDT MON JUN 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHWESTERN CULBERSON AND SOUTHWESTERN EDDY COUNTIES UNTIL
700 PM MDT/800 PM CDT/...
A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 13 MILES
NORTH OF GUADALUPE MOUNTAINS NATIONAL PARK AT 614 PM MDT/714 PM
CDT/...MOVING EAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3200 10491 3201 10485 3238 10486 3211 10434
3160 10468 3181 10492 3199 10493
TIME...MOT...LOC 0014Z 287DEG 21KT 3209 10492Special weather statement, Jun 23, 7:26 PM MDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
826 PM CDT MON JUN 23 2014
TXZ057-240215-
VAN HORN AND HIGHWAY 54 CORRIDOR-
826 PM CDT MON JUN 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL UP TO NICKEL SIZE AND
GUSTY WINDS UP TO 55 MPH AFFECTING WEST CENTRAL CULBERSON COUNTY
UNTIL 915 PM CDT...
THIS THUNDERSTORM WAS LOCATED OVER EXTREME WEST CENTRAL CULBERSON
COUNTY AT 826 PM CDT...MOVING NORTHEAST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3158 10492 3173 10474 3141 10450 3121 10491
3121 10492
TIME...MOT...LOC 0126Z 230DEG 15KT 3143 10489Local storm report, Jun 23, 7:40 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
840 PM CDT MON JUN 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM TSTM WND GST 4 S PINE SPRINGS 31.83N 104.81W
06/23/2014 M63.00 MPH CULBERSON TX ASOS
55 KTS IN 0127Z SPECI PK WND
&&
05Special weather statement, Jun 23, 9:42 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1042 PM CDT MON JUN 23 2014 TXZ057-058-074-240430- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- REEVES COUNTY AND UPPER TRANS PECOS- 1042 PM CDT MON JUN 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING EAST CENTRAL CULBERSON...NORTH CENTRAL JEFF DAVIS AND SOUTHERN REEVES COUNTIES UNTIL 1130 PM CDT... A THUNDERSTORM WITH SMALL HAIL UP TO NICKEL SIZE AND GUSTY WINDS UP TO 55 MPH WAS LOCATED 14 MILES NORTHEAST OF KENT AT 1042 PM CDT...MOVING SOUTHEAST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3105 10339 3074 10416 3129 10438 3156 10391 TIME...MOT...LOC 0342Z 329DEG 23KT 3119 10403
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 6:36 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 54 min |
| Jun 23, 7:38 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 67 min |
| Jun 23, 8:43 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 62 min |
| Jun 23, 8:53 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Jun 23, 10:48 PM MDT | Special Weather Statement | MAF | Lea | 27 min |
| Jun 23, 11:16 PM MDT | Special Weather Statement | MAF | Lea | 29 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.